Rebound Headaches

Rebound Headaches: Symptoms, Causes and Treatment

Medications overused too often lead to rebound headaches also called medication overuse headaches. The headaches may be relieved temporarily by painkillers, but usually return. It is more effective to prevent rebound headaches than overmedicating with pain-relief drugs.

Over-the-counter and prescription headache medications can lead to rebound headaches if used regularly for a prolonged period. Taking pain relievers or other medications too often can cause headaches to worsen further as the medication wears off.

Sometimes people wake up with rebound headaches that are worse than the underlying headache they were trying to treat.

The following article describes rebound headaches, those at risk, and what can be done to prevent them.

Read: Ice Pick Headaches

What are rebound headaches?

These headaches occur after a medication has worn off its pain-relieving effects. It is possible for a rebound headache to occur when you withdraw from other medications or substances like caffeine.

The International Headache Society (IHS) describes the following as the diagnostic criteria for rebound headaches:

  • Having a headache more than 15 days in a month if you have preexisting headaches
  • Being on headache medication for an extended period of time

It depends on which headache medicine a person is taking and how they define “overuse”. This can range anywhere from 10 consecutive days to 15 consecutive days. People must, however, always take their medications according to the instructions provided by their doctor or manufacturer. If medications are taken more frequently than recommended, this would constitute overuse.

How common are medication overuse headaches?

It’s especially dangerous for people with migraines, cluster headaches, and tension-type headaches whose headaches aren’t well managed with medication, resulting in them taking more pills.

There’s a three-fold increase in headaches caused by medication overuse in middle age.

Rebound headache symptoms

Symptoms may vary from individual to individual, but generally include:

  • Incapacitating pain
  • Insomnia
  • Poor sleep quality
  • Nausea
  • Psychological distress
  • Anxiety
  • Depression
  • Irritability
  • Reduced performance
  • Memory issues

Headache medications may ease headaches. However, the problem will return once the drugs wear off. Several studies have suggested that the duration of pain relief decreases over time, according to the National Institute of Neurological Disorders and Stroke (NINDS). People can develop repetitive chronic headache patterns.

People who suffer from headaches begin to rely more frequently on pain-relieving medications to cope with the pain, and the cycle continues. This can lead to prolonged headaches.

Read: Exercise Headaches

Who is at risk for rebound headaches?

It has been observed that people who take headache relief medications more frequently than three times a week are more likely to suffer rebound headaches. Medication overuse headaches are the most common secondary headache disorder, according to the World Health Organization (WHO).

The most common rebound headaches affect people aged 30–50 and are more common in women. The frequency of rebound headaches ranges between 3–1 and 4–1. Those who suffer from migraines or tension headaches may experience rebound headaches.

In some instances, they are also more likely to occur in those with a family history of addiction and those with a diagnosis of a personality disorder. However, there is no clear evidence that this connection is causal or whether it is part of the rebound headache phenomenon.

Which drugs cause rebound headaches?

There are a lot of medications that cause rebound headaches. Prescription pain relievers and over-the-counter (OTC) pain relievers can both be used. Often, rebound headaches are caused by some types of pain relievers.

It is harder to stop taking certain medications, such as opioids. Some of the most frequently discussed medications are:

  • Use of ergotamine for more than ten days each month
  • Using triptan every ten days or more
  • Use 15 or more days of acetylsalicylic acid per month
  • Use of non-steroidal anti-inflammatory drugs for at least 15 days per month
  • Use of acetaminophen/paracetamol at least 15 times a month
  • Use of opioids at least 10 times a month

Read: Hormonal Headaches

Rebound headache treatment

The main objectives for treating rebound headaches are as follows:

  • Refrain from taking the medicines that caused the headaches in the first place
  • Providing patients with pharmaceutical assistance and other forms of support including behavioral support
  • Reducing the risk of relapse

It is common for rebound headaches to cease within two months of ceasing those overused medications. Therefore, medication overuse headaches are typically treated by withdrawing from these medications.

If you use analgesics, ergotamine, or triptan too much, your healthcare provider will usually recommend abrupt withdrawal. Medical professionals will tend to slowly reduce a person’s prescription dosage for opioids, benzodiazepines, and barbiturates when a person has overused these drugs.

Medically supervised withdrawal may be required in some cases, particularly if underlying ailments need treatment.

According to the British Association for the Study of Headache (BASH), withdrawal headaches can last between 2 and 10 days after someone has stopped using the medication causing the rebound headache. According to the group, complete recovery is possible only after 12 weeks.

The relapse rate for people with rebound headaches varies between 14 and 40%, depending on the study. There may be different reasons why this is so. Study findings may differ because each study was designed differently and was conducted on a different population.

Read: Post-Traumatic Headache

Prevention

People are less likely to develop rebound headaches if they use painkillers less frequently to treat headaches as they occur. If a person has to take headache-relieving medications, he or she should follow the instructions on the packets to avoid rebound headaches.

It is recommended that headache medications be used no more than 10 times a month. Those who experience headaches more often should also speak with their doctor about prophylaxis medication, as they may be good candidates.

It is best to treat chronic or persistent headaches as well as rebound headaches to prevent headaches. It helps a person avoid headaches by preventing their occurrence, so they don’t have to use pain-relieving medications that can cause rebound headaches.

Aside from gastrointestinal bleeding, overuse of medications can lead to stomach ulcers and kidney complications. OTC medications such as aspirin, acetaminophen, and ibuprofen can have side effects if taken long-term. People who take NSAIDs are also at a greater risk for heart attacks and strokes.

Read: New Daily Persistent Headache

Summary

Rebound headache can occur from excessive use of headache medications. Chronic headaches can be worse than the initial headache a person thought they were treating, causing health problems for years to come.

In most cases of rebound headache, the person will relapse and develop the same headache once more after receiving treatment. It is therefore imperative to prevent such headaches from occurring in the first place.

People who experience frequent headaches may need preventive headache medication, which will be prescribed by their doctor. Overuse of pain medications can lead to such headaches, so these medications can help prevent that from happening.

Related Posts

One thought on “Rebound Headaches: Symptoms, Causes and Treatment

  1. Some times its a pain in the ass to read what blog owners wrote but this website is very user friendly! .

Leave a Reply

Your email address will not be published. Required fields are marked *